I have been suffering from chronic hives everyday for 8 weeks. GP did blood tests and my thyroid antibodies are high and TSH is very surpressed (Sorry she did not give me the exact levels). I have been taking 50mg levothyroxine for the past 3 years. Dr thinks I might now be hyperthyroid rather than hypothyroid and has told me to stop taking thyroxine tablets and she will repreat blood tests in 2 months. Has anyone else stopped their thyroxine tablets and how did you feel?
Changed from hypothyroid to hyperthyroid - Thyroid UK
No, no, no, another doctor who hasn't a clue.
You have Hashimoto's (as confirmed by raised antibodies), you are hypothyroid, you can't possibly change from underactive thyroid to overactive thyroid.
What can happen, and does, is that you can be overmedicated. But the Hashi's causes fluctuations in antibodies and in turn causes fluctuations in test results. You are having a Hashi's "hyper swing", you have not suddenly developed an overactive thyroid, it's impossible.
When the antibodies attack, the dying cells dump a load of thyroid hormone into the blood and this can cause TSH to become suppressed and Free T4 and Free T3 to be very high or over range. These are called 'Hashi's flares' or more accurately 'hyper-swings'. You may get symptoms of being overmedicated (hyper type symptoms) to go along with these results that look as though you are overmedicated. Unless a GP knows about Hashi's and these hyper type swings, then they panic and reduce or stop your thyroid meds.
The hyper swings are temporary, and eventually things go back to normal. Test results settle back down and hypo symptoms may return. Thyroid meds should then be adjusted again, increased until you are stable again.
What are your current results that has caused your GP to say this and stop your Levo? If you don't already have them, just ask at your surgery for a print out, then post them on th forum, along with reference ranges, for members to comment.
Most doctors dismiss antibodies as being of no importance and know little or nothing about Hashi's and how it affects the patient, test results and symptoms. You need to read, learn, understand and help yourself where Hashi's is concerned.
You can help reduce the antibodies by adopting a strict gluten free diet which has helped many members here. Gluten contains gliadin (a protein) which is thought to trigger autoimmune attacks so eliminating gluten can help reduce these attacks. You don't need to be gluten sensitive or have Coeliac disease for a gluten free diet to help.
Gluten/thyroid connection: chriskresser.com/the-gluten...
Supplementing with selenium l-selenomethionine 200mcg daily can also help reduce the antibodies, as can keeping TSH suppressed.
Hashi's and gut absorption problems tend to go hand in hand and can very often result in low nutrient levels or deficiencies. It's essential to have the following tested:
Poor you. I suffered over dosing of levothyroxine. I know those symptoms you describe so well!
Shaws has given you a great reply. I do agree with what she said, because this forum helped me, whereby my (previous) GP, failed me, totally.
I suffered, for a further 2 months, after dermatologist (sorting out my acute skin issues), informed me, I was taking too much levothyroxine.
The two month delay, getting levothyroxine dose reduced, was due to my GP being on extended holiday, and her colleague telling me, she didn't want to step on GP toes by altering the dose!! (I know! Beggars belief doesn't it?!). Furthermore, I was totally ignorant regarding thyroid dos n donts, before joining HU Thyroid UK.
I will just add, that I had taken 125mcg of levothyroxine daily for at least 15 years (diagnosed hypothyroidism 25 yrs), however, I had no clue regarding other prescription med interactions. Clearly, neither did my GP!
I had been prescribed numerous meds for prolapse discs and sciatica pain whilst waiting for MRI and physio appointment. I later found out that those meds caused levothyroxine to dump into my blood. Thus, causing my thyroid crises.
So, on reflection, your GP was better than mine, as she did thyroid blood test; mine did not, despite my constant request and visits, documenting awful symptoms, before she went away!
Now, you know though, you will always get the best up-to-date advice, here on this forum.
Best wishes, and no, we can't just stop levothyroxine.
Following dietary advice, including vits and minerals here, has really helped me. And, changing my GP practice, of course! Lol
Hives is common with autoimmune thyroid disease
It's EXTREMELY common to have low vitamin levels with autoimmune thyroid disease (Hashimoto's), especially if been under medicated
Low vitamin levels often result in low TSH, which is all poorly trained GP is looking at. You are possibly very hypothyroid. 50mcg Levothyroxine is only a starter dose.
NHS guidelines saying standard starter dose is 50mcgs and most patients eventually need somewhere between 100mcg and 200mcg
For full Thyroid evaluation you need TSH, FT4, FT3 plus TPO and TG thyroid antibodies and also very important to test vitamin D, folate, ferritin and B12
Private tests are available. Thousands on here forced to do this as NHS often refuses to test FT3 or antibodies or vitamins
Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.
All thyroid tests should ideally be done as early as possible in morning and fasting. When on Levothyroxine, don't take in the 24 hours prior to test, delay and take straight after test. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)
My hives improved enourmously by cutting all sugar and sugary foods, I also reduced fruit to a minimum, eventually realised that I am fructose sensitive, serious hives appear the next day after eating sweet fruits or anything containing fructose eg honey. With sugar/sugary foods too but not so bad.
I have found dabbing with white wine vinegar is emergency remedy to stop the itching, also washing with aloe vera soap and applying 100% aloe vera gel and talcum powder helped me when it was bad. Anti histamine tabs from my MD helped too but not keen on taking meds.
Not what you're looking for?
You may also like...
I have been hypothyroid and on Levothyroxine for 18 years. I have been taking 100 mcg for...
iron, and full blood counts.
My latest thyroid test (including Rt3) are below, has anyone anywhere...
they don't take over my thoughts.
Anyway, it's troubling me how I have more hyp-O-thyroidism...
I've not been diagnosed with either but I used to be thin and very jittery and anxious, now many...
2011 with hypothyroid and have raised antibodies.
Graves disease maybe?